living your best to the end
Vial of LIFE

Vial of LIFE

What is the Vial of LIFE Program It may sound like the fountain of youth, or miracle life-saver in a vial. It is neither. Instead, it’s information about your health care and wishes, stored in your fridge with a fridge sticker to announce its presence. LIFE stands for Lifesaving Information for Emergencies The Vial of LIFE sticker on your fridge alerts Emergency Response Teams (EMS) Paramedics and other health care providers who may come to your home that you have information in your fridge with directions about your health care and wishes. Why Vial of LIFE in the Fridge? In case of fire, your wishes will be preserved. What should be in your Vial of LIFE? There are many templates to help organize and detail your health conditions, concerns, medications and ‘next of kin’ or who to call in the event of an emergency. If you’ve completed Advance Directives such as BestEndings, or have a specific Do Not Revive instructions, a copy can be put with the Vial of LIFE documents. Many’s the time when a medical crisis at home requires emergency services, that too little is known about overall health, health conditions to be aware of (heart, kidney, lung disease or allergies to medicines) to provide proper treatment. A Vial of LIFE sticker on the front door is also recommended Below is a picture of one example of a Vial of LIFE form. To complete follow this link Vial Form Also read: Who’s Important? End of Life Machinery CPR: what does it really mean?...

Infections in the elderly how to best treat: Are antibiotics always the answer

‘If you don’t give her antibiotics, she’ll go toxic and die.” Although my 96 year old aunt (pictured at left, between me and my cousin – her daughter) had no symptoms of a bladder infection, a urine test resulting from cloudy pee revealed she indeed had a Urinary Tract Infection (UTI. My aunt hadn’t complained about pain or discomfort, my cousin – her ‘power of attorney’ – authorized treatment with antibiotics. Many would agree. However, when I shared this with Dr. Jocelyn Charles, Chief of the Department of Family & Community. Medicine and Medical Director of the Veterans Centre at Sunnybrook Health Center, she shook her head. “Treating the test results and not the patient.” The (assuredly well-meaning) healthcare professional who made that pronouncement was talking about ‘sepsis’: when the bloodstream – and therefore the whole body – has become one big infection it becomes ‘toxic.’ In a younger person, antibiotics – standard protocol – would be a no-brainer. Rarely it seems, is taken into account the repercussions of ‘standard protocal’ in the elderly. Functionality and age should have an impact on treatment decisions From the blog, Geripal – devoted to optimal treatment of the elderly: Survival from severe sepsis: yes the infection is cured but not all is well – the point is made that, in the elderly – unlike those younger, whose bodies have more resources – treatment does not equal ‘back to how she was before’. Instead, treatment that sounds so necessary and logical can lead to increased confusion, worsening dementia, and a more vulnerable immune system. In my aunt’s case, several courses of antibiotics failed....

Multiple Medications: too many for too many of us

By age 65, two thirds of us are taking 5 or more prescription medications a day so reports the Canadian Institute for Health Information (CIHI). Not included in that total is the number of times a day meds are taken. And it doesn’t include whatever non-prescription therapies we take. That’s a lot of swallowing, a lot to remember, and that’s certainly a lot of chemistry and chemicals acting and interacting in our bodies. Many drugs cause side effects, that require additional drugs to manage them. And too many of certain drugs together can mimic symptoms of alcoholism, substance abuse and Dementia. The Centre for Addiction and Mental Health (CAMH) , Choose to Change: A Client-Centered Approach to Alcohol and Medication Use by Older Adults  details those outward appearances that can be the result of medications: Confusion, disorientation, recent memory loss,slowed thought process,loss of muscle coordination, tremors, gastritis, depression, irregular heartbeat, high blood pressure, malnutrition, dehydration. In my conversation with  Dr. Paula Rochon, VP Research at Women’s College Hospital in Toronto, whose passion is medications as relates to the elderly, her strong recommendation: “Get medications reviewed regularly by a pharmacist. Ask questions that will help fit these meds into your lifestyle. If a pill is so large it’s hard to swallow, ask about tips to make it swallowing easier. Get specific about how to take it: if you’re not a big breakfast eater, and the meds indicate ‘take with food’ – determine what’s considered ‘food’.” For my thoughts on medication confusion, check out 10-second...

Medications: work differently and more dangerously as we age

Drug Use and Seniors 1 in 5 over age 65 are taking 10 or more prescription medications, 1 in 20 are taking 15 more so reports Canadian Institute of Health Information (CIHI). Not included in that total: the number of times a day meds are taken and non-prescription products. Not detailed are medications taken to counteract side effects of medications, and whether medications are being taken properly. That’s lot of chemistry and chemicals acting, reacting and and interacting in our bodies and huge room for error: the Institute of Medicine (IOM) reports more than a million (U.S.) hospitalizations and emergency room visits are the result of an ‘adverse event’. Some of the medication errors I’ve heard about, that can lead to serious harm: Directions said: take one when you wake up. 80-year old man nods off during the day, and takes one every time he wakes up. This is only discovered at a family get together when his 3 children realize they’ve each been getting his prescription refilled. Capsules for an ear infection: put in the ear instead of swallowing. Capsule for a puffer wrenched out of puffer-enclosure and swallowed. Take twice a day interpreted as two capsules two times daily taken 15 minutes apart. An Australian study, focusing on why seniors are particularly at risk for medication errors: large quantities of medication, trouble opening the package, trouble swallowing, troubling side effects, and confusion — often caused by medications. The Centre for Addiction and Mental Health (CAMH): Choose to Change: A Client-Centered Approach to Alcohol and Medication Use by Older Adults, details outward appearances –  resulting from multiple medications...

Four medications cause most hospitalizations

Blood thinners and diabetes drugs – alone or in combination –  cause the most hospitalizations in older adults. This is a really enlightening report picked up by  New York Times, ‘Well’ editor, Tara Parker Pope. Aspirin, clopidogrel and other antiplatelet drugs that help prevent blood clotting were involved in 13 percent of emergency visits. And just behind them were diabetes drugs taken by mouth, called oral hypoglycemic agents, which were implicated in 11 percent of hospitalizations. Two things from the article that struck me:  The medications were all difficult: they require constant monitoring and adjusting. The other thing that struck me: It’s hard to get it right, and downright dangerous to get it wrong.  It’s very delicate business, making adjustments. All these drugs are commonly prescribed to older adults, and they can be hard to use correctly. One problem they share is a narrow therapeutic index, meaning the line between an effective dose and a hazardous one is thin. The sheer extent to which they are involved in hospitalizations among older people, though, was not expected, said Dr. Dan Budnitz, an author of the study and director of the Medication Safety Program at the Centers for Disease Control and Prevention. SafeMedicationUse.ca – The Institute for Safe Medication Practices Canada’s(ISMP-Canada) medication incident reporting and learning system for consumer has further warnings about insulin : The consumer had recently picked up some boxes of insulin at a pharmacy. Most of the boxes were correct, but one box contained a fast-acting brand of insulin. No one had noticed that the wrong box was mixed in with the other boxes. The consumer reported...